MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H04
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous and calcified.During the procedure, the physician successfully placed two smart coils in the target vessel using the microcatheter.While attempting to place the next smart coil into the aneurysm the physician experienced resistance.The physician then put the distal end of the microcatheter against the aneurysm and pushed the smart coil in it.Subsequently, the physician attempted to detach the smart coil using the handle; however, the smart coil failed to detach.The physician then attempted to detach the smart coil again after withdrawing the microcatheter a little, but the smart coil would not detach.Therefore, the smart coil was removed.The procedure was completed using three non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil did not detach from the pusher assembly.Evaluation revealed that the pet lock was separated; however, the pull wire was not fully retracted from the ddt.If the pull wire was not fully retracted from the ddt, the embolization coil will not detach from the pusher assembly.The root cause of the pull wire not being fully retracted from the ddt could not be determined.The separated pet lock was likely a result of coil detachment attempted during the procedure.During functional testing, the smart coil was unable to be detached with a demonstration handle due to the coagulated blood inside the ddt.Therefore, manual detachment was attempted, and the smart coil was able to be manually detached with resistance due to the coagulated blood inside the ddt.The coagulated blood inside the ddt was likely incidental to the complaint.Further evaluation of the device revealed offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02560.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12817042
Report Number3005168196-2021-02561
Device Sequence Number17332759
Product Code HCG
UDI-Device Identifier00814548015750
UDI-Public00814548015750
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2026
Device Model Number400SMTHXSFT2H04
Device Catalogue Number400SMTHXSFT2H04
Device Lot NumberF105863
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Initial Report FDA Received Date11/15/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age49 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005